Alert archive / Nevada / Wind Advisories in 2022
Wind Advisory 19, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Nov 6, 2022, 2:35 PM PST for 5 counties in Nevada. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Nov 6, 2022, 2:35 PM PST (22:35 UTC)
- Expired
- Nov 7, 2022, 4:00 PM PST
- In force
- 25 hr
- Issued by
- NWS Reno, NV
Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930 WWUS75 KREV 062235 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 235 PM PST Sun Nov 6 2022 NVZ003-071200- /O.NEW.KREV.WI.Y.0019.221106T2235Z-221107T1200Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 235 PM PST Sun Nov 6 2022 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY... * WHAT...Southwest winds 25 to 35 mph with widespread gusts to 50 mph, wind prone area gusts up to 65 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...Until 4 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be difficult for high-profile vehicles along US-395, I-580, and US-95. Blowing dust could limit visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-071200- /O.CON.KREV.LW.Y.0041.000000T0000Z-221107T1200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 235 PM PST Sun Nov 6 2022 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY FOR PYRAMID LAKE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. Waves 2 to 5 feet. * WHERE...Pyramid Lake. * WHEN...From 10 AM this morning to 4 AM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
3 follow-up statements
968 WWUS75 KREV 070516 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 916 PM PST Sun Nov 6 2022 NVZ001-071400- /O.EXB.KREV.WI.Y.0019.221107T0700Z-221107T1400Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 916 PM PST Sun Nov 6 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 AM PST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph. Wind prone areas may gust up to 60 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 11 PM PST Sunday until 6 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. High profile vehicles may be blown over. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be difficult for high-profile vehicles on US-95, US-6, NV-338, and NV-359. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-071200- /O.CON.KREV.WI.Y.0019.000000T0000Z-221107T1200Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 916 PM PST Sun Nov 6 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY... * WHAT...Southwest winds 25 to 35 mph with widespread gusts to 55 mph, wind prone areas may gust to 65 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...Until 4 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. High profile vehicles may be blown over. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be difficult for high-profile vehicles along US-395 and I-580. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-071200- /O.CON.KREV.LW.Y.0041.000000T0000Z-221107T1200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 916 PM PST Sun Nov 6 2022 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY FOR PYRAMID LAKE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. Waves 2 to 5 feet. * WHERE...Pyramid Lake. * WHEN...Until 4 AM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
346 WWUS75 KREV 071147 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 347 AM PST Mon Nov 7 2022 NVZ003-071300- /O.EXP.KREV.WI.Y.0019.000000T0000Z-221107T1200Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 347 AM PST Mon Nov 7 2022 ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... The strongest wind gusts have subsided, but winds will remain breezy and brisk through the day. $$ NVZ004-071300- /O.EXP.KREV.LW.Y.0041.000000T0000Z-221107T1200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 347 AM PST Mon Nov 7 2022 ...LAKE WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING FOR PYRAMID LAKE... The strongest wind gusts have subsided, but choppy lake conditions may persist for several hours. $$ NVZ001-080000- /O.EXT.KREV.WI.Y.0019.000000T0000Z-221108T0000Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 347 AM PST Mon Nov 7 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph. Wind prone areas may gust up to 60 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. High profile vehicles may be blown over. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be difficult for high-profile vehicles on US-95, US-6, NV-338, and NV-359. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
835 WWUS75 KREV 072347 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 347 PM PST Mon Nov 7 2022 NVZ001-080100- /O.EXP.KREV.WI.Y.0019.000000T0000Z-221108T0000Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 347 PM PST Mon Nov 7 2022 ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... The strongest wind gusts have subsided, therefore the advisory has been allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 6, 2:01 PM PST, 34 minutes earlier.
Area forecast discussion, Nov 6, 2:01 PM PST, 34 minutes before
Area Forecast Discussion
National Weather Service Reno NV
201 PM PST Sun Nov 6 2022
.SYNOPSIS...
An incoming winter storm will increase winds tonight into early
Monday morning across the Sierra and western Nevada. Expect periods
of heavy snowfall in the Sierra beginning this evening through
Monday with light rain/snow for W.Nevada valleys. A second wave of
heavy snow is expected across the Sierra on Tuesday which is when
W.Nevada valleys will see their best potential to pick up a few
inches of snowfall. Much colder temperatures will prevail behind the
front and into the start of the weekend.
&&
.DISCUSSION...
Some slight modifications to previous forecasts are warranted based
on ensemble guidance becoming more congruent in timing and impacts.
We will focus on separating impacts for the Sierra from the impacts
in the valleys, as they will be rather different based on your
location. Overall the storm is on track, but details are easier to
parse in the short term with recent updates to guidance.
* Valleys: Winds will begin to amplify this evening ahead of the
incoming trough as the center of low pressure begins to dig more
southward along the Pacific coast. As a result, we have issued a
Wind Advisory for Reno-Carson City-Minden for the overnight
period. The wind threat for the valleys will be gusts to 50 mph
which will begin around 11 pm tonight and will stay strong until
the onset of the precipitation, roughly around 5 am Monday. This
will bring travel impacts to US-395, I-580, and US-50 such as
blowing dust and difficult travel for high-profile vehicles during
overnight hours. Initially, the front begins to settle in from the
northwest, so northeast California will be the first to see
precipitation. This will progress toward the southeast into
western Nevada, finally kicking off some rain/snow showers for
Surprise Valley as early as 5 am Monday. The band of precipitation
will then begin to impact I-80 near Lovelock and toward Spanish
Springs around 10-11 am. Keep in mind, should we see snowflakes in
valleys, they will not likely stick to the roads on Monday, since
recent relative warmth has kept the surface temperatures elevated
above freezing. It would take daytime temperatures to remain below
freezing for the surface to allow accumulations beyond grassy and
elevated surfaces. The current thinking is the precipitation type
will mostly be a mixed rain/snow variety, with foothills garnering
the best chances for accumulating snow, above 5000 ft along and
north of I-80, while south of there will see 6500 ft snow levels
during the morning. Temperatures will follow a similar pattern,
with highs Monday afternoon tumbling from the 50s and upper 40s to
below-freezing by nightfall. For the foothill areas, accumulations
will begin as slushy, then as the persistent cold continues to
overrun the area into Tuesday, chances increase for snowy roadways
above the snow levels. Total accumulations through Monday evening
for the western Nevada valleys will be less than an inch and may
produce wet roads.
Monday night into Tuesday should see precipitation take brief
breaks through the overnight hours, with sporadic showers
rotating through the area. The main area to watch will be east
of US-95 along I-80 into central Nevada, as well as areas that
interface with foothills. Reno-Carson-Minden could be shadowed
out of much of the overnight accumulations. As morning breaks
early Tuesday, things start to intensify for valleys in terms
of precipitation impacts. Tuesday morning will bring commute
challenges, so leaving early, driving defensively, and keeping
distance between vehicles are safe suggestions to arrive at
your destinations on Election Day. Specifically, a deformation
zone has appeared in recent high- resolution model solutions
that imply heavier snow bands will set up along and south of
Highway 50, so areas east of Carson City such as Yerington and
Hawthorne have a better chance of achieving significant
accumulations on Tuesday morning. Midday we will see the bulk
of the precipitation arrive for the valleys. Since
temperatures will have been below freezing overnight and have
little opportunity to recover Tuesday afternoon, the
precipitation type will mostly be snow. Snow levels will be
down to valleys floors, and snow may be able to stick to roads
more efficiently. With all that noted, probabilistic snow
total chances will still be on the order of around 40% for the
Carson Valley to get 3-6", the Reno area has similar chances
for 1-3", while the foothills along the Sierra have a 60%
chance for 6-10".
Showers of snow will continue to rotate through the Great Basin
Tuesday night into Wednesday morning, finally concluding
Wednesday afternoon. This frontal passage will leave behind
the coldest air of the year so far, with highs for Wednesday
in western Nevada valleys struggling to reach the upper 30s.
Westerly breezes blowing across the fresh snowpack of the
Sierra will be light but will blow snow-cooled air across the
Truckee Meadows. Beyond Wednesday, the cold stays entrenched
in the Great Basin, with only minor improvement into the low
to mid-40s. There are signals for another weak system to
encounter the area next weekend but timing, placement, and
strength are yet to be hammered out.
* Sierra: Winds will become vigorous this afternoon along the
ridges, where gusts could approach 100+ mph overnight into early
Monday morning. Wind-prone locations will see gusts of 60-65 mph
at the height of the wind event, between 2-5 am. By that time,
moderate snow will already be falling and blowing across the
northern Sierra which will make the passes impossible to traverse,
if they remain open at all. As the front begins to drape across
northeast California, snow levels will begin to tumble to 5000 ft.
As this happens, snow showers will intensify from north to south
along the crest, impacting the Tahoe Basin for the Monday morning
commute. The snow activity will decrease as the winds wane midday
Monday, but will return into the evening. Some snow showers will
become lighter overnight for the northern Sierra but will return
to heavy as frequent bands of snow approach the range. Since this
will be the most impactful and long duration for the Sierra Nevada
range, make sure you are prepared for many hours of heavy snow at
times and limited-to-no travel. Conditions will be treacherous for
anyone outdoors during the height of the storm, make plans to
shelter until conditions improve. The Sierra south of lake Tahoe
has the best chance of higher snow totals, due to the trajectory
of the moisture relative to the mountain range.
As for probabilistic snow totals, the highest peaks will
be measuring their snowfall in feet! Chances for at least 2'
along the crest are approaching 100%, with forecasted totals
closer to 3- 4' for most of the ridges. While the heaviest
totals will be from Lake Tahoe to the south along the
mountains,the Sierra north of the lake will still see around a
90% chance of accumulating 2' on the peaks. HRICH
&&
.AVIATION...
* An incoming winter storm will produce periods of strong winds,
heavy Sierra snowfall, and mountain top obscuration impacts
through Wednesday. Wind impacts will be present mainly tonight
into early Monday morning. Sierra snowfall impacts will begin this
evening, with the best potential for widespread snow impacts down
to all valley floors on Tuesday.
* WIND: Gusty S-SW winds will continue this afternoon with peak
gusts of 35-40kts persisting. The strongest winds are expected
with the passing cold front this evening into early Monday morning
between 06-12z. Max gusts near 50kts will be possible across
Sierra and W.NV terminals during this period.
* TURBULENCE/LOW LEVEL WIND SHEAR: Expect moderate turbulence
through this afternoon with areas of severe turbulence becoming
more likely between 01z-14z as the cold front moves through the
Tahoe and W.NV terminals this evening into early Monday morning.
Expect widespread mountain wave turbulence along and east of the
Sierra along with the potential for downslope enhanced gusts for
W.NV terminals and low level rotors. Peak gusts across the Sierra
crest could reach in excess of 100 knots.
SNOWFALL:
* Sierra Terminals: Widespread snowfall are impacts expected
beginning this evening in the Sierra after about 06z. Heaviest
periods of snowfall will target Sunday night-Monday morning with a
secondary wave expected on Tuesday. Storm total snowfall through
Wednesday could reach 1 to 2 feet for the Sierra terminals.
* W.Nevada Terminals: Light rain/snow mix showers are possible with
the cold front Monday morning around 11-12z. Any runway
accumulations may be limited with accumulations generally less
than a half inch. Chances for up to 1" of accumulation through mid-
morning Monday remain less than 15%. Best potential for snow
impacts will be Tuesday with 1-3" possible.
Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 7 PM this evening to 4 AM PST
Wednesday NVZ005.
Winter Storm Warning from 7 PM this evening to 4 AM PST
Wednesday NVZ002.
Wind Advisory until 4 AM PST Monday NVZ003.
Winter Weather Advisory from 10 AM Tuesday to 4 AM PST Wednesday
NVZ003.
Lake Wind Advisory until 4 AM PST Monday for Pyramid Lake in
NVZ004.
CA...Winter Weather Advisory from 7 PM this evening to 4 AM PST
Wednesday CAZ070.
Winter Storm Warning from 7 PM this evening to 4 AM PST
Wednesday CAZ071.
Winter Storm Warning from 7 PM this evening to 4 AM PST
Wednesday CAZ072.
Winter Storm Warning from midnight tonight to 4 AM PST Wednesday
CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 4:24 AM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.